Vol. 2, No. 1, 2008

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 9, 1845–2052
Issue 8, 1601–1843
Issue 7, 1373–1600
Issue 6, 1147–1371
Issue 5, 939–1146
Issue 4, 695–938
Issue 3, 451–694
Issue 2, 215–450
Issue 1, 1–214

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
Cover
Editorial Board
Editors' Addresses
Editors' Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Subscriptions
Editorial Login
Contacts
Author Index
To Appear
 
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Joint moments of derivatives of characteristic polynomials

Paul-Olivier Dehaye

Vol. 2 (2008), No. 1, 31–68
Abstract

We investigate the joint moments of the 2k-th power of the characteristic polynomial of random unitary matrices with the 2h-th power of the derivative of this same polynomial. We prove that for a fixed h, the moments are given by rational functions of k, up to a well-known factor that already arises when h = 0.

We fully describe the denominator in those rational functions (this had already been done by Hughes experimentally), and define the numerators through various formulas, mostly sums over partitions.

We also use this to formulate conjectures on joint moments of the zeta function and its derivatives, or even the same questions for the Hardy function, if we use a “real” version of characteristic polynomials.

Our methods should easily be applied to other similar problems, for instance with higher derivatives of characteristic polynomials.

More data and computer programs are available as expanded content.

Pour Annie & Jean-Paul

Keywords
discrete moment, random matrix theory, unitary characteristic polynomial, Riemann zeta function, Cauchy identity
Mathematical Subject Classification 2000
Primary: 11M26
Secondary: 60B15, 15A52, 33C80, 05E10
Milestones
Received: 7 April 2007
Revised: 13 September 2007
Accepted: 15 September 2007
Published: 1 February 2008
Authors
Paul-Olivier Dehaye
University of Oxford
Merton College
Merton Street
OX1 4JD, Oxford
United Kingdom
http://www.maths.ox.ac.uk/~pdehaye/